Format

Send to

Choose Destination
See comment in PubMed Commons below
Cancer Res. 2000 Apr 1;60(7):1789-92.

Acute doxorubicin cardiotoxicity involves cardiomyocyte apoptosis.

Author information

  • 1Department of Medicine, University of Turku, Finland.

Abstract

Despite well-documented cardiotoxic effects, doxorubicin remains a major anticancer agent. To study the role of myocardial apoptosis following doxorubicin administration, male Wistar rats were exposed to 1.25, 2.5, and 5 mg/kg of i.p. doxorubicin and terminated on days 1-7 in groups of five. Doxorubicin caused a significant (P < 0.001) and dose-dependent induction of cardiomyocyte apoptosis at 24-48 h after the injection. Repeated injections of 2.5 mg/kg given every other day resulted in peaks of apoptosis at 24 h after each injection. However, no additive effect of repeated dosing was noted. In histological samples, alterations in the cytoskeletal apparatus with focal loss of contractile elements were seen after a single injection. Myocyte necrosis was absent. Thus, acute doxorubicin-induced cardiotoxicity involves cardiomyocyte apoptosis, a potentially preventable form of myocardial tissue loss.

PMID:
10766158
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center